Get your full text copy in PDF
Rakesh Biswas, Ranga Rao, Gopal Ghimere, Praveen Partha, Monica Dalal, Ramesh Makaju, K J Shetty
CaseRepClinPractRev 2002; 3(4):239-241
Background: Antiepileptic drugs rarely cause adverse reactions considering the frequency with which they are used in general practice. Current models of drug hypersensitivity center around the concept of drug bioactivation
to reactive metabolites that irreversibly modify cellular proteins. These modified proteins are believed to initiate (or serve as targets of) an autoimmune-like attack on specific drug-modified proteins in target organs (e.g., liver, skin) of susceptible individuals.
Case report: We came across one person who developed two relatively uncommon manifestations of two different antiepileptics. It may have been an autoimmune attack on drug-modified proteins in different target organs,
which in our index case included not only the skin and liver (which are commonly known to coincide) but also bone marrow.
Conclusion: This forms a trio of complications due to antiepileptics, to the best of our knowledge possibly unreported to date in a single patient. Considering the immune basis for either reaction, it can be speculated that
this patient has a susceptibility to develop an immune-mediated hypersensitivity to either of the antiepileptics but for each of them their target organ affection was different.